Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 5, 2021Cochise County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 5, 2021, 2:24 PM MST for Cochise County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2021, 2:24 PM MST (21:24 UTC)
Expired
Jul 5, 2021, 3:15 PM MST
In force
51 min
Issued by
NWS Tucson, AZ

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 117 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1435 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WWUS85 KTWC 052124
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
224 PM MST Mon Jul 5 2021

AZZ508-512-052215-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
224 PM MST Mon Jul 5 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL COCHISE COUNTY...

At 222 PM MST, a strong thunderstorm was located over Douglas, moving
north at 5 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville. 

This includes the following highways...
 Route 80 between mile markers 360 and 381.
 Route 191 between mile markers 1 and 9.

Torrential rainfall and minor street flooding are also occurring 
with this storm.  Do not drive your vehicle through flooded roadways.

LAT...LON 3145 10971 3156 10945 3134 10931 3133 10934
      3133 10965
TIME...MOT...LOC 2122Z 160DEG 5KT 3134 10951 

$$

Tripoli

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 5, 2:04 PM MST, 20 minutes earlier.

Area forecast discussion, Jul 5, 2:04 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
204 PM MST Mon Jul 5 2021

.SYNOPSIS...Isolated showers and thunderstorms this evening, before
some drying starts to curtail thunderstorm coverage the rest of the
week. As this happens, temperatures will climb several degrees.
Conditions look favorable for an increase in thunderstorm chances by
early next week.

&&

.DISCUSSION...Still plenty of moisture around to support showers and
thunderstorms today, but the overall areal coverage has decreased
significantly already compared to the holiday weekend. Ensembles
still favor this downward trend in daily thunderstorms this week as
the large scale flow pattern changes and drier air spreads into the
area. As high pressure aloft becomes centered over the Great Basin
and the air mass dries more, daytime temperatures will be warming up
this week. High temperatures will peak a few degrees above seasonal
averages by Wednesday. Thereafter, ensembles hint at a return to a
more activity thunderstorm weather pattern for next week.

&&

.AVIATION...Valid through 07/00Z.
SCT-BKN clouds 7k-10k ft MSL through the period with layers above at
times. Isolated SHRA/TSRA mainly from Tucson south and eastward.
Wind gusts to 40 kts possible near storms. Otherwise, surface winds
NW at 5-10 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The areal coverage of showers and thunderstorms will
continue to decrease this week. Overall winds will be light through
the week and follow normal daily trends when not influenced by
thunderstorms. Minimum relative humidity values will drop by about
10 percent the next few days compared to readings over the holiday
weekend, but overnight recoveries will still be very good.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 5, 11:48 AM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1148 AM MST Mon Jul 5 2021

AZZ507-508-513-051930-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1148 AM MST Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 1230
PM MST...

At 1146 AM MST, Doppler radar was tracking a strong thunderstorm
over the southern Dragoon mountains. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly remote areas of central Cochise
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3174 10974 3168 10991 3187 11002 3192 10992
TIME...MOT...LOC 1846Z 151DEG 3KT 3186 10996

Tripoli
Special weather statement, Jul 5, 2:24 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
224 PM MST Mon Jul 5 2021

AZZ508-512-052215-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
224 PM MST Mon Jul 5 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL COCHISE COUNTY...

At 222 PM MST, a strong thunderstorm was located over Douglas, moving
north at 5 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.

This includes the following highways...
 Route 80 between mile markers 360 and 381.
 Route 191 between mile markers 1 and 9.

Torrential rainfall and minor street flooding are also occurring
with this storm.  Do not drive your vehicle through flooded roadways.

LAT...LON 3145 10971 3156 10945 3134 10931 3133 10934
      3133 10965
TIME...MOT...LOC 2122Z 160DEG 5KT 3134 10951

Tripoli

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:33 PM MSTSpecial Weather StatementTWC27 min
Jul 4, 6:39 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 5, 4:31 AM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 5, 10:38 AM MSTAreal Flood AdvisoryTWCCochise112 min
Jul 5, 11:48 AM MSTSpecial Weather StatementTWCCochise42 min
Jul 5, 4:12 PM MSTSpecial Weather StatementTWCCochise33 min
Jul 5, 4:32 PM MSTSevere Thunderstorm WarningTWCCochise28 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.